MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, when the retracta detachable embolization coil was employed during a portal embolization procedure on (b)(6) 2017, the coil would not deploy properly.The coil appeared to have sheared off from the casing of the coil upon deployment.The operator was able to retrieve the shredded length of coil from the sheath using forceps; the whole coil could be retrieved.Although the coil traveled along the catheter easily for the most part, at about 5 cm from the end of the catheter, a firm push was required to advance the coil.The patient anatomy was not particularly tortuous.The coil with which the customer reportedly encountered issues was reportedly either 1st or 2nd in the order of deployed coils.The detach junction was positioned just outside of the catheter when the deployment of the coil was attempted.No further coils were employed immediately following the coil issue, as access was lost due to the product problem.There was no patient harm reported.The product has been received for evaluation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
The investigation has been completed.Investigation summary: a review of the dimensional verification, complaint history, documentation, device history record, instructions for use(ifu), specifications, drawing, quality control, manufacturing instructions, and a visual inspection of the returned device were conducted during the investigation.The coil and delivery wire were returned in used condition with visible biomatter present.No portion of the coil remained in the delivery wire.The coil was inspected under a light microscope.The distal end with weld shows the weld is clearly intact, no separation or unraveling.The proximal end demonstrates significant unraveling, with the most proximal end being pulled almost entirely straight.There is no apparent evidence that separation occurred, however the coil is significantly unraveled and therefore difficult to say with certainty there was no separation.The distal end of the delivery coil does not appear to be damaged or separated.At 7.5 mm, the delivery wire coil is not within specification.This could mean that the device was not manufactured to specification, or that the wire separated at some point.Additionally, a document-based investigation evaluation was performed.A review of the device history record found no non-conformances in the finished product associated with this complaint's device failure.There were two subassembly nonconformances: broken wire (scrapped) and excessive solder (reworked).It should be noted there was one other reported complaint for this lot number which was unassociated with this complaint's device failure mode.There was no evidence to suggest all items in the lot or similar devices in house are nonconforming/defective.Based on the information provided, the examination of the returned product, and the results of our investigation; the main root cause of this complaint is failure to follow instructions/label; instead of following the ifu direction to "retract the delivery wire slightly then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length"; when resistance was found, the clinician attempted to push the coils through the catheter with force.Additionally, the clinician stated that the junction was just outside the catheter, while the ifu specifies to " ensure that the junction remains positioned just inside the catheter tip." it is also possible that a size mismatch between the catheter and coils, potential catheter defects, or unusual patient anatomy also contributed to this failure, but these cannot be confirmed without further evidence.The quality engineering risk assessment for this failure mode was reviewed and it was determined that no additional risk mitigating activity is required at this time.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7081719
Report Number1820334-2017-04206
Device Sequence Number16423720
Product Code KRD
UDI-Device Identifier10827002341996
UDI-Public(01)10827002341996(17)210804(10)7138370
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-10
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/09/2017
Supplement Date Received by Manufacturer12/13/2017
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;